Alert archive / Pennsylvania / Wind Advisories in 2017

Wind Advisory 6, NWS Pittsburgh, PA

May 2, 20179 counties in West Virginia; 14 counties in Pennsylvania; 11 counties in Ohio

NWS Pittsburgh, PA issued this wind advisory at May 2, 2017, 4:37 AM EDT for 9 counties in West Virginia; 14 counties in Pennsylvania; 11 counties in Ohio. It took effect at May 2, 2017, 12:00 PM EDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
May 2, 2017, 4:37 AM EDT (08:37 UTC)
In effect from
May 2, 2017, 12:00 PM EDT
Expired
May 2, 2017, 6:23 PM EDT
In force
6 hr
Issued by
NWS Pittsburgh, PA
All 34 counties

Belmont County, OH, Carroll County, OH, Columbiana County, OH, Coshocton County, OH, Guernsey County, OH, Harrison County, OH, Jefferson County, OH, Monroe County, OH, Muskingum County, OH, Noble County, OH, Tuscarawas County, OH, Allegheny County, PA, Armstrong County, PA, Beaver County, PA, Butler County, PA, Clarion County, PA, Fayette County, PA, Forest County, PA, Greene County, PA, Jefferson County, PA, Lawrence County, PA, Mercer County, PA, Venango County, PA, Washington County, PA, Westmoreland County, PA, Brooke County, WV, Hancock County, WV, Marion County, WV, Marshall County, WV, Monongalia County, WV, Ohio County, WV, Preston County, WV, Tucker County, WV, Wetzel County, WV

The radar

The Pittsburgh radar (KPBZ), 28 km from the middle of the area, began a volume at 08:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 00:00Z, 8.6 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2017-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 34 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2017-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -83 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
34 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
1254 m above ground
0-6 km bulk shear
78 kt
0-1 km storm-relative helicity
-83 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted.

640 
WWUS71 KPBZ 020837
NPWPBZ

URGENT - WEATHER MESSAGE
National Weather Service Pittsburgh PA
437 AM EDT Tue May 2 2017

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-
020>023-029-031-073>076-WVZ001>004-012-021-509>514-021645-
/O.NEW.KPBZ.WI.Y.0006.170502T1600Z-170502T2300Z/
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-
Jefferson-Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-
Forest-Lawrence-Butler-Clarion-Beaver-Allegheny-Armstrong-Indiana-
Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette-
Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-
Monongalia-Ridges of Eastern Monongalia and Northwestern Preston-
Preston-Eastern Preston-Western Tucker-Eastern Tucker-
Including the cities of Mountain Lake Park, Oakland MD, 
Grantsville, New Philadelphia, Dover, Carrollton, Malvern, 
East Liverpool, Salem, Columbiana, Coshocton, Cadiz, 
Steubenville, Zanesville, Cambridge, Martins Ferry, 
St. Clairsville, Caldwell, Woodsfield, Sharon, Hermitage, 
Grove City, Oil City, Franklin, Tionesta, New Castle, 
Ellwood City, Butler, Clarion, Punxsutawney, Brookville, 
Aliquippa, Beaver Falls, Ambridge, Monaca, Pittsburgh Metro Area,
Kittanning, Ford City, Indiana, Washington, Canonsburg, 
Waynesburg, Murrysville, Greensburg, New Kensington, Ligonier, 
Donegal, Uniontown, Champion, Ohiopyle, Weirton, Follansbee, 
Wellsburg, Wheeling, Moundsville, New Martinsville, Fairmont, 
Morgantown, Coopers Rock, Kingwood, Bruceton Mills, Terra Alta, 
Rowlesburg, Hazelton, Parsons, Hendricks, Saint George, Davis, 
Thomas, and Canaan Valley
437 AM EDT Tue May 2 2017

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 7 PM EDT THIS
EVENING...

The National Weather Service in Pittsburgh has issued a Wind
Advisory...which is in effect from noon today to 7 PM EDT this
evening.

* WINDS...Southwest 15 to 20 mph with gusts up to 50 mph.

* IMPACTS...Strong winds may blow down limbs...trees...and power
  lines. Scattered power outages are expected. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that wind speeds greater than 30 mph, or
gusts in excess of 45 mph are expected. Winds this strong can
make driving difficult, especially for high profile vehicles. Use
extra caution.

Please report down trees or branches by calling 412-262-1988,
posting to the NWS Pittsburgh Facebook page, or using Twitter
@NWSPITTSBURGH

&&

$$

34
2 follow-up statements
952 
WWUS71 KPBZ 021638
NPWPBZ

URGENT - WEATHER MESSAGE
National Weather Service Pittsburgh PA
1238 PM EDT Tue May 2 2017

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-
020>023-029-031-073>076-WVZ001>004-012-021-509>514-022300-
/O.CON.KPBZ.WI.Y.0006.000000T0000Z-170502T2300Z/
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-
Jefferson-Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-
Forest-Lawrence-Butler-Clarion-Beaver-Allegheny-Armstrong-Indiana-
Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette-
Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-
Monongalia-Ridges of Eastern Monongalia and Northwestern Preston-
Preston-Eastern Preston-Western Tucker-Eastern Tucker-
Including the cities of Mountain Lake Park, Oakland MD, 
Grantsville, New Philadelphia, Dover, Carrollton, Malvern, 
East Liverpool, Salem, Columbiana, Coshocton, Cadiz, 
Steubenville, Zanesville, Cambridge, Martins Ferry, 
St. Clairsville, Caldwell, Woodsfield, Sharon, Hermitage, 
Grove City, Oil City, Franklin, Tionesta, New Castle, 
Ellwood City, Butler, Clarion, Punxsutawney, Brookville, 
Aliquippa, Beaver Falls, Ambridge, Monaca, Pittsburgh Metro Area,
Kittanning, Ford City, Indiana, Washington, Canonsburg, 
Waynesburg, Murrysville, Greensburg, New Kensington, Ligonier, 
Donegal, Uniontown, Champion, Ohiopyle, Weirton, Follansbee, 
Wellsburg, Wheeling, Moundsville, New Martinsville, Fairmont, 
Morgantown, Coopers Rock, Kingwood, Bruceton Mills, Terra Alta, 
Rowlesburg, Hazelton, Parsons, Hendricks, Saint George, Davis, 
Thomas, and Canaan Valley
1238 PM EDT Tue May 2 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM EDT THIS EVENING...

* WINDS...Southwest 15 to 20 mph with gusts up to 50 mph.

* IMPACTS...Strong winds may blow down limbs...trees...and power 
  lines. Scattered power outages are expected. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that wind speeds greater than 30 mph, or
gusts in excess of 45 mph are expected. Winds this strong can
make driving difficult, especially for high profile vehicles. Use
extra caution.

Please report down trees or branches by calling 412-262-1988,
posting to the NWS Pittsburgh Facebook page, or using Twitter
@NWSPITTSBURGH

&&

$$
565 
WWUS71 KPBZ 022223
NPWPBZ

URGENT - WEATHER MESSAGE
National Weather Service Pittsburgh PA
623 PM EDT Tue May 2 2017

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-
020>023-029-031-073>076-WVZ001>004-012-021-509>514-022330-
/O.CAN.KPBZ.WI.Y.0006.000000T0000Z-170502T2300Z/
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-
Jefferson-Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-
Forest-Lawrence-Butler-Clarion-Beaver-Allegheny-Armstrong-Indiana-
Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette-
Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-
Monongalia-Ridges of Eastern Monongalia and Northwestern Preston-
Preston-Eastern Preston-Western Tucker-Eastern Tucker-
Including the cities of Mountain Lake Park, Oakland MD, 
Grantsville, New Philadelphia, Dover, Carrollton, Malvern, 
East Liverpool, Salem, Columbiana, Coshocton, Cadiz, 
Steubenville, Zanesville, Cambridge, Martins Ferry, 
St. Clairsville, Caldwell, Woodsfield, Sharon, Hermitage, 
Grove City, Oil City, Franklin, Tionesta, New Castle, 
Ellwood City, Butler, Clarion, Punxsutawney, Brookville, 
Aliquippa, Beaver Falls, Ambridge, Monaca, Pittsburgh Metro Area,
Kittanning, Ford City, Indiana, Washington, Canonsburg, 
Waynesburg, Murrysville, Greensburg, New Kensington, Ligonier, 
Donegal, Uniontown, Champion, Ohiopyle, Weirton, Follansbee, 
Wellsburg, Wheeling, Moundsville, New Martinsville, Fairmont, 
Morgantown, Coopers Rock, Kingwood, Bruceton Mills, Terra Alta, 
Rowlesburg, Hazelton, Parsons, Hendricks, Saint George, Davis, 
Thomas, and Canaan Valley
623 PM EDT Tue May 2 2017

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Pittsburgh has cancelled the Wind
Advisory.

Winds have decreased to below advisory criteria. 

$$

07

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this wind advisory went out at May 2, 1:37 AM EDT, 3 hours earlier.

Area forecast discussion, May 2, 1:37 AM EDT, 3 hours before
Area Forecast Discussion
National Weather Service Pittsburgh PA
137 AM EDT Tue May 2 2017

.SYNOPSIS...
Cool temperatures and rain chances will continue through the
rest of the week.

&&

.NEAR TERM /THROUGH TODAY/...
Update for the rest of the night included minor changes to
temperatures, dewpoints, and sky cover based on the latest
observations and trends. Shower chances will increase toward
daybreak with the passage of a shortwave and timing has been
slowed only slightly. Otherwise mixing will continue as cold air
advects over the region.

Upper trough will pivot overhead today. A tightening of the
temperature gradient at 850hpa suggests that there could be a
wide spread in temperature values from I-80 to south of I-68,
with any sunshine likely to strengthen the spread over the
southern half of the forecast area. Closer to the low pressure
center, shower chances will continue, with the highest PoPs
situated north of PIT. The only notable weather concern for
today will be the wind gusts, as steepening lapse rates,
especially where the best heating occurs may tap into a
strengthening low level jet that will be passing overhead. Wind
gusts may get very close to advisory levels, and may prompt
headlines after further inspection.

&&

.SHORT TERM /TONIGHT THROUGH THURSDAY/...
Troughing pattern remains in place through Wednesday before
brief shortwave ridging returns dry conditions to the entire
region Wednesday afternoon. Another system is progged to
approach on Thursday, with widespread rain likely. Therefore,
categorical PoPs are still appropriate. Temperatures will be
below normal through the period.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
Upper troughing will persist through this period, with more
showery precipitation through the weekend. Drier conditions may
arrive for Monday. Temperatures will remain below normal
overall.

&&

.AVIATION /06Z TUESDAY THROUGH SATURDAY/...
Mid clouds and gusty winds will continue through the night.
Ceilings will eventually drop to or close to MVFR near sunrise
on Tuesday with the approach of an upper trough. Shower chances
should also increase with the trough, so included a VCSH
mention. Stratocu ceilings should improve to VFR during the day
S of I 80, though increasing pressure gradient should result in
gusty W-WSW winds around 30 kts.

.Outlook...
Restrictions are likely with low pressure Thu thru the weekend.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, May 2, 3:51 AM EDT, 46 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
351 AM EDT Tue May 2 2017

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-030800-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Beaver-Allegheny-Armstrong-Indiana-
Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette-
Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
351 AM EDT Tue May 2 2017

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania, west
central Pennsylvania, western Pennsylvania, northern West Virginia
and northern panhandle of West Virginia.

.DAY ONE...Today and Tonight.

Wind gusts to 40mph are possible across the area today. If conditions
become more favorable for stronger gusts, an advisory may be needed.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

34

Nearby

Wind Advisories in Pennsylvania, 2017Wind Advisories in Ohio, 2017Wind Advisories in West Virginia, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.